Implications of IV monoclonal antibody infusion reaction for the patient, caregiver, and practice: results of a multicenter study
- First Online:
- Cite this article as:
- Schwartzberg, L.S., Stepanski, E.J., Walker, M.S. et al. Support Care Cancer (2009) 17: 91. doi:10.1007/s00520-008-0474-5
- 253 Downloads
Goals of work
Targeted monoclonal antibodies (MoAbs) have become a promising treatment option for patients with cancer. However, there is a risk of developing infusion reactions (IRs) with MoAbs. This study was conducted to evaluate the impact of IRs on staff time and costs among patients receiving an initial infusion of cetuximab (Erbitux®) and rituximab (Rituxan®).
Patients and methods
A prospective multicenter study involving time and motion and activity sampling methods was conducted among patients with cancer receiving their first outpatient infusion of cetuximab or rituximab. Patients were observed from initiation of MoAb infusion to the end of the clinic visit. IRs were classified as absent, mild/moderate, and severe/life threatening. Staff time and costs were estimated for preparation and administration of MoAb, other chemotherapy agents, and for management of IRs. Resource costs were compared across IR groups within each MoAb.
Among 161 patients enrolled, 32% of 71 patients on cetuximab and 39% of 90 patients on rituximab experienced IRs. Treatment of patients who experienced IRs required more staff time (31–80% more time) and resulted in higher human resource costs (increase of 17–65 US dollars) than patients who did not experience IRs.
IRs following cetuximab and rituximab administration are common and are associated with measurably increased costs of care. The frequency of IRs suggests the importance of identifying clinical guidelines for intervention and management.